Beta Blocker Experiences

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

tc1414
New Member


Date Joined Apr 2008
Total Posts : 10
   Posted 4/23/2008 2:27 PM (GMT -7)   
 recently came completely off of the drug metoprolol after weaning slowly down (started at 50mg, 2x per day, then went to 25mg, 2X per day for two weeks, then down to 25mg, 1X per day for a week). I was originally put on this medication by my cardiologist because, while in the ER for a totally different reason, I experienced Afib (which he's since contributed to the infection I had). I had never before had any problems with my heart, no arrythmias or Afib.
I've been off for four full days now, and have had quite a ride. The first full day I was off, my heart rate went up to over a hundred, and stayed there for most of the day, tapering down in the evening to a cool 80bpm. On the second full day, I had no problems at all, heart rate stayed in the 70-80 range all day. On the third day, my heart rate has gone back up. It was around 110 for most of the day, then tapered down to 70 again in the evening. I had a short instance of lightheadedness that day while sitting down, but it lasted all of 20 seconds...so not sure if I can attribute that to this whole ordeal. Fourth day, things were good until about noon, when heart rate went up to about 105 for a couple of hours, then back down in the 90's again. It's getting fairly uncomfortable.
Here's the main question...I've called my cardiologist, and they want to schedule a holter monitor, which I'm fine with...but I can't get in to see him until the end of this week. Is it ok to wait this long? At what point do I cave and go to a hospital? Is any of this normal when coming off of a beta-blocker?
I can find a lot about side-effects while taking metoprolol, but not a lot about what happens after properly weaning off the medication. Thanks!

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 4/26/2008 8:27 AM (GMT -7)   
Hi Tc, I hope you are feeling better today! Did you get the Holter monitor? My advice to people when dealing with these issues is to always listen to yourself and if you are concerned about what is going on in your body, seek medical care. How did it end up?
Co-moderator - IBS Forum

Please always remember to consult your medical professional regarding your medical questions; this forum is intended to provide patient-to-patient support. Although some of us have healthcare backgrounds, we cannot diagnose or treat patients on the board.


tc1414
New Member


Date Joined Apr 2008
Total Posts : 10
   Posted 4/26/2008 9:21 AM (GMT -7)   

howdy sarita, thanks for the reply.  I got the holter monitor placed yesterday, and will have to wear it for 48 hours. So far, I don't think i've experienced any "episodes" while wearing it. I've heard that happens with a lot of people! But, if that might mean that this is over, that'd be just fine with me! I'm really hoping that all of this past week is just my body going through some sort of withdrawals from the metoprolol, and that maybe everything will level off soon. thanks again! i'll be sure and post the results when i get them.


lillian54
New Member


Date Joined May 2008
Total Posts : 2
   Posted 5/24/2008 10:30 PM (GMT -7)   
 Your question was posted a while ago - I hope things have resolved for you. I was put on metoprolol (12.5 mg) every 12 hours after my one brief afib episode. I was given the Rx in the ER and when I went to see my family doctor a few weeks later, he told me to stop it because of my asthma. He said since I had only been on it a short time at a low dose, I didn't have to taper it off but I did anyway, over a period of a week. I had a really tough time after I stopped it. When I was at rest, my heart rate and blood pressure where fine, but as soon as I stood up and started walking, my HR would shoot up to around 120-130. Going up stairs it could go as high as 140. I thought it was probably due to stopping the metoprolol so I wasn't too worried. (I was on a holter monitor at the time this was happening, so I figured if anything too bad was going on, the monitor would catch it.) I took it very easy during this time and after a week, my heart rate started returning to normal levels while I was active. While I was on the metoprolol, I noticed that after 10 hours the medication would start to wear off and my heart rate would begin to increase until I took the next dose. That's why I wasn't surprised when my heart acted a little wonky after I stopped it.

heartaches
New Member


Date Joined Feb 2008
Total Posts : 12
   Posted 5/29/2008 10:54 AM (GMT -7)   
Just reading your posts at coming off metoprolol, I was put on the drug sometime after my first or second surgery (had cardiac trauma resulting in tamponade), and got a kidney infection which was the first I ever had and was so painful that I went to er and had a near death experience with my heart rate going down to 36 or 39 I forget.

I told the dr. it was because of all the crap they gave me and stopped taking the metoprolol. Told my cardiologist who did not argue or encourage me to get back on it. I guess I was lucky 'cause I did not have any problems afterwards that I know of.

I guess ignorance is bliss sometimes.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 13, 2017 4:14 AM (GMT -7)
There are a total of 2,904,697 posts in 318,784 threads.
View Active Threads


Who's Online
This forum has 158165 registered members. Please welcome our newest member, thegryphonator.
200 Guest(s), 4 Registered Member(s) are currently online.  Details
lynbrez, Bosco, Jerry_Delaware, Szabo246